Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Depression, weight loss, have knee replaced. On metformin and lesinopril. Suggest?

My husband suffers from depression . He was injured at work and we had to deal with Worker s Comp. for 22 months. He had to have total knee replacement and the surgeon has told him he won t be able to return to work. He has applied for dissability but because he s only 47, he was turned down. We have a lawyer and feel he s doing a good job. My husband feels like he should be taking care of his family and of course, staying inside all day certainly doesn t help. Our doctor has tried him on Celexa (29 mg) and Effexor (150 mg). He had 1 refill left on the Effexor so he started taking it again. With all the medicines out there, we don t know which might be best for him. He has an appointment next week with anothe doctor to get a second opinion. He has been on Metformin and Lesinopril but has stopped those since his weight loss from close to 270 down to 217. He s such a wonderful person and am not giving up on getting him help. He just gets very frustrated trying different meds. Any advice you can give will be greatly appreciated! Thanks in advance. I m sorry I can t pay this since I am the only one working. But thank you anyway.
Asked On : Fri, 8 Feb 2013
Answers:  3 Views:  27
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Psychiatrist 's  Response
Jun 2013
Hi there ~

I understand that not being able to work can be handicapping in a lot of ways for a lot of people. In your husband's case, I am sorry that his disability petition was turned down. If effexor had helped him before, it would be prudent to go back on that medication until he sees a doctor. However please watch for any side effects, most commonly gastrointestinal (nausea and vomiting) and increase in blood pressure. Celexa is also an effective adjuvant medication for depression. I am glad that he is working on making his day better. I hope he is eating at regular times and sleeping well, not too much not too little. Activity makes depression better, so the more he does with his hands the better he would be with his depression. I would not bother too much about the weight loss. Please wait for the doctor's appointment to see what the doctor says.

I hope this helps. Take care and have a nice day !
Answered: Fri, 8 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

I'm sorry to hear that your husband is going through a difficult time with his multiple problems. Regarding the psychiatric medication, both Celexa (Escitalopram) and Effexor (Venlafaxine) are anti-depressant medication, but belonging to different classes. You have not mentioned clearly whether he is taking both together or only Effexor currently. However, I would advise you to take him for a follow up so that he can have a repeat psychological evaluation, so that further treatment can be planned accordingly.

Metformin is an anti-diabetic medication and Lisinopril is an anti-hypertensive medication. I'm not sure why you stopped these medication, because, it is unlikely that the medication has been the cause for such a drastic weight loss. Weight loss is more likely with uncontrolled diabetes, rather than due to anti-diabetic medication. So, please consult a doctor before taking treatment decisions on your own.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Fri, 8 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Payman Hajiazim's  Response
Hi there, thanks for asking. The antidepressant medication will definitely be helpful for him. There is no need to take both Effexor and Celexa. Since Effexor can cause weight loss, he can go on Celexa alnoe. It can control his pain and also can elevate his mood. It is important to know that all the people taking on of the SSRIs like celexa should be rechecked for blood glucose level on every change in the dose because it can cause drop in the glucose level and it could be dangerous for them. If his mood or pain is not controlled completely, the doctor can adjust the dose. I wish him the best health.
Answered: Fri, 8 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions